Thunderstorm Wind, Jefferson
- When
- May 25, 1:00 PM CST
- Where
- Jefferson County, 2 mi S of Mt Vernon
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.283, -88.900
Thunderstorms produced large hail at several locations in southern Illinois. The most intense hailstorm occurred at Marion, where hailstones were up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms produced large hail at several locations in southern Illinois. The most intense hailstorm occurred at Marion, where hailstones were up to the size of golf balls. The hail dented numerous vehicles and broke mirrors and tail lights. Leaves were stripped off trees, and some limbs were down. The hail damaged vinyl siding, broke house windows, and caused some roof damage. Other hail reports in southern Illinois were quarter-size or smaller. The hail lasted long enough to cover the ground at Alto Pass. The only report of strong winds was near Mount Vernon, where large limbs were blown down on Route 148 south of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT SAT MAY 25 2002 LATEST SURFACE ANALYSIS DEPICTS LOW NEAR CHI WITH A COLD FRONT EXTENDING SOUTHWESTWARD THROUGH THE UNO AREA INTO NE TEXAS. A WARM FRONT EXTENDED EASTWARD FROM THE LOW...ACROSS IN AND OH. DEWPOINTS WERE WELL INTO THE LOWER 60S OVER THE FA. VIS SAT PICS SHOW A FEW CLOUDS OVER AREA HOWEVER...DENSE CLOUDS REMAINED NEAR THE BOUNDARY AND POST FRONTAL. SURFACE LOW HAD ROCKETED OUT OF THE PLAINS AND INTO NE ILLINOIS OVERNIGHT INTO THIS MORNING. THIS MOVEMENT SHOULD CONTINUE THIS AFTERNOON AS UPPER LEVEL SHORT WAVE ROTATES THROUGH. THE 12Z SAT MESO ETA SHOWS DECENT LOW LEVEL INSTABILITY WITH LIS TO -4...CAPES NEAR 1500 J/KG...SHOWALTERS AROUND ZERO...AND K INDICIES AROUND 30. IN CONTRAST...THE SURFACE LOW IS LIFTING NE AWAY FROM THE AREA AND TAKING THE BEST CONVERGENCE WITH IT. KPAH VWP INDICATES LITTLE DIRECTIONAL SHEAR AND RELATIVELY MODEST SPEED SHEAR. THUS ANY THUNDERSTORMS THAT DO BECOME SEVERE WOULD NOT LIKELY BE TORNADIC. WITH A FRONT IN THE AREA AT PEAK HEATING AND THE FREEZING LEVEL AROUND 12K AND WET BULB ZERO AROUND 10K WOULD NOT RULE OUT HAIL OR WIND SHOULD ANY STORMS GET GOING OVER FA. AFTER TODAY SHOULD REMAIN RELATIVELY DRY THROUGH THE WEEK WITH THE BEST CHANCE OF RAIN ARRIVING AGAIN ON THURSDAY. ALTHOUGH ITS THE BEST CHANCE ITS STILL NOT A GOOD CHANCE AND WILL MAINTAIN CURRENT DRY FORECAST UNTIL STRONGER EVIDENCE PRESENTS ITSELF OR MODELS SHOW A BETTER RUN TO RUN CONTINUITY. NUMERICAL GUIDANCE KEEPS MOST OF FA IN THE 80S THROUGHOUT THE RUN AND WILL FOLLOW THAT TREND ESPECIALLY EARLY IN THE WORK WEEK. WILL MODERATE LOWS OUT OF THE 50S AND INTO THE 60S MONDAY NIGHT. .PAH...NONE. KH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-252030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 954 AM CDT SAT MAY 25 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE FOUR STATE AREA...BY EARLY AFTERNOON. THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREATS WITH THE STORMS WILL BE MARGINALLY SEVERE HAIL AND LOCAL STRONG WIND GUSTS. DISCUSSION... AT MID MORNING...LOW PRESSURE WAS OVER NORTHEAST ILLINOIS. A COLD FRONT EXTENDED SOUTHWEST FROM THE LOW ACROSS WESTERN ILLINOIS INTO CENTRAL AND SOUTHERN MISSOURI. AMPLE LOW LEVEL MOISTURE WAS IN PLACE AHEAD OF THE FRONT...WITH SURFACE DEW POINTS ABOVE 60 DEGREES IN MANY LOCATIONS. A POTENT UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST FROM IOWA INTO THE GREAT LAKES AND DAMPEN OUT TODAY. HOWEVER...MORNING UPPER AIR CHARTS SHOW A POOL OF COOL AIR ALOFT EXTENDS AS FAR WEST AS ARKANSAS AND OKLAHOMA. WINDS FIELDS ARE EXPECTED TO REMAIN SOUTHWEST AT ALL LEVELS OF THE ATMOSPHERE. SPEEDS WILL NOT BE TOO STRONG. THE COLD FRONT WILL PROGRESS EAST INTO THE REGION THIS AFTERNOON. IN ADDITION...THE COOL AIR ALOFT WILL ALSO SHIFT EAST OVER THE AREA. AS A RESULT...THE AIRMASS AHEAD OF THE FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON...AS SURFACE TEMPERATURES WARM TO BETWEEN 80 AND 85 DEGREES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CLOSE PROXIMITY TO THE FRONT BY EARLY AFTERNOON...AND CONTINUE INTO THE EVENING AS THE FRONT SLOWLY ADVANCES EAST ACROSS THE AREA. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE COMBINATION OF VERY UNSTABLE CONDITIONS...AND ONLY MODEST SOUTHWEST WIND FLOW MEANS THE PRIMARY THREATS SHOULD BE ISOLATED AND MARGINALLY SEVERE HAIL...AND LOCAL STRONG WIND GUSTS. SPOTTER ACTIVATION... PRELIMINARY INDICATIONS SUGGEST THAT SPOTTERS SHOULD STAND BY...AND MONITOR WEATHER CONDITIONS LATE THIS MORNING AND AFTERNOON. ACTIVATION MAY BE REQUESTED IN A FEW AREAS IF CONDITIONS WARRANT. OUTLOOK FOR SUNDAY AND MEMORIAL DAY... A FEW THUNDERSTORMS MAY LINGER ACROSS WESTERN KENTUCKY EARLY SUNDAY MORNING. THEN...DRY AND MILD CONDITIONS CAN BE EXPECTED FOR THE REMAINDER OF THE DAY SUNDAY AS WELL AS MEMORIAL DAY. NOLES
The national radar mosaic for the moment the first event began.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295564, 5295565, 5295566, 5295567, 5295568, 5295569, 5295570.